High Wind, Lynn
- When
- April 15, 2:00 PM CST to 8:00 PM CST
- Where
- Lynn forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
16 high wind, as filed by the National Weather Service.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 15, 1:56 PM CST, 4 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 256 PM CDT TUE APR 15 2003 DAY ONE... POWERFUL LOW DEVELOPING OVER HIGH PLAINS WITH H700 GRADIENT PROGGED TO INCREASE TO AROUND 140-150 METERS PER 200 NM THIS EVENING ON EACH OF THE GFS...ETA...AND RUC MODELS. THIS IS TOP END OF THE HIGH WIND INDEX WE USE FOR THE TEXAS SOUTH PLAINS AND SHOULD SUPPORT SURFACE WINDS THIS EVENING ON ORDER OF 40-50 MPH WITH GUSTS OF 60-70 MPH. IN ADDITION...MODELS INDICATE 500 MB WINDS ON ORDER OF 90KTS WITH 700 MB WINDS AROUND 65 KTS. LATEST GUADALUPE PASS OBSERVATION OF 63 GUSTING TO 82 KTS (94 MPH) SUPPORTS THIS FORECAST...IN ADDITION TO THE GRADUALLY INCREASING WINDS ACROSS SOUTHEASTERN NEW MEXICO AND THE WESTERN SOUTH PLAINS. UNCERTAIN OF THE FIELD CONDITIONS AND TILLING ACTIVITY...BUT VISIBLE SATELLITE IS SHOWING A LOT OF BLOWING DUST ALREADY COMING ACROSS NORTHERN MEXICO AND FAR WEST TEXAS...SO BELIEVE WE ARE LOOKING AT SIGNIFICANTLY REDUCED VISIBILITIES ACROSS THE TEXAS SOUTH PLAINS DURING THE EVENING. WILL MAINTAIN HIGH WIND WARNING THIS EVENING...BUT HIGHLIGHT VISIBILITIES TO NEAR ZERO IN BLOWING DUST AS WELL. SURFACE DRYLINE APPEARS TO BE GRADUALLY TIGHTENING ALONG THE CAPROCK WITH BEST CONVERGENCE EAST AND NORTHEAST OF LUBBOCK. CONVERGENCE PATTERN SOMEWHAT CONFUSED BOTH BY EARLY LIGHT SHOWER ACTIVITY STILL PASSING THROUGH EASTERN SOUTH PLAINS AND SOUTHEAST PANHANDLE AS WELL AS THE HIGH BASED CONVECTION APPROACHING FROM NEW MEXICO ASSOCIATED WITH THE POWERFUL JET COMING INTO WEST TEXAS AND THE STRONG COOLING ALOFT. EITHER WAY...SURFACE TRENDS SUPPORT THE DRY LINE BEING MOST PRONOUNCED EARLY THIS EVENING IN OUR EASTERN ZONES...AND IN PARTICULAR OUR NORTHEAST ZONES/SOUTHEAST PANHANDLE. THIS LINES UP WELL WITH THE RISK OF SEVERE WEATHER OUTLOOKED BY THE SPC. CURRENT SHEAR PROFILE AND INSTABILITY MOST SUPPORTIVE OF THE OBVIOUS HIGH WINDS WITH THUNDERSTORMS AS WELL AS LARGE HAIL. WOULD NOT BE SURPRISED TO SEE CONVECTIVE ENHANCED WIND GUSTS ON ORDER OF 80-90KTS EARLY THIS EVENING...ALTHOUGH MAY NOT OCCUR ANYWHERE NEAR A STRONG THUNDERSTORM. OTHERWISE...LOOK FOR SYSTEM TO CHURN TO THE EAST LATER TONIGHT WITH DIMINISHING WINDS AND CLEARING SKIES. VEERING WINDS WITH DRIER AND SOMEWHAT COOLER AIRMASS WEDNESDAY BUT CYCLONE SHOULD REMAIN CLOSE ENOUGH TO MAINTAIN WINDY CONDITIONS ON WEDNESDAY. MCQUEEN/05 DAYS TWO THROUGH SEVEN... SHORTWAVE RIDGE WILL CONTROL THE WEATHER WEDNESDAY NIGHT WITH A CLEAR NIGHT ON TAP. THE APPROACHING TROUGH OVER THE WEST COAST WILL EJECT A SHORTWAVE OVER WEST TEXAS AND INTO THE SOUTH PLAINS BY THURSDAY EVENING. THERE MAY BE AN INCREASE IN HIGH LEVEL CLOUDS WITH THIS DISTURBANCE DURING THE DAY THURSDAY AT THIS POINT. THE SURFACE LOW WILL DEEPEN OVER SOUTHEAST COLORADO IN RESPONSE TO THE SECOND SHORTWAVE EJECTING ACROSS THE NORTHERN TEXAS PANHANDLE THURSDAY NIGHT. EXPECT DRY AND BREEZY CONDITIONS FRIDAY. A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY. AT THIS POINT IT APPEARS AS THOUGH CONDITIONS WILL REMAIN DRY...COOLER MAXIMUM TEMPERATURES EXPECTED FOR SATURDAY AND SUNDAY. THE NEXT STRONG STORM SYSTEM WILL MOVE INTO THE WESTERN CONUS. BY TUESDAY... IF THE GFS HANDLES THIS SYSTEM CORRECTLY...WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN AREAS OF THE FA. FCSTID = 09 FRIONA 41 70 41 72 / 00 00 00 00 TULIA 45 74 43 72 / 00 00 00 00 LUBBOCK 47 77 45 76 / 00 00 00 00 BROWNFIELD 47 76 45 78 / 00 00 00 00 CHILDRESS 50 78 47 74 / 30 00 00 00 ASPERMONT 54 79 51 78 / 30 00 00 00 .LUB...HIGH WIND WARNING THIS EVENING TXZ021>024-027>030-033>036-039>042. WIND ADVISORY THIS EVENING TXZ025-026-031-032-037-038-043-044. RED FLAG WARNING UNTIL 9PM TXZ021>024-027>030-033>036-039>042.
TXZ021>044-151900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1147 AM CDT TUE APR 15 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS ALONG AND EAST OF THE CAPROCK. THIS AREA IS MAINLY ALONG AND EAST OF A SILVERTON TO POST LINE. THE DRYLINE IS EXPECTED TO MOVE TO THE EAST AND BE LOCATED ACROSS THE LOW ROLLING PLAINS AROUND MID AFTERNOON. AS THE STORMS MOVE TO NEAR AND EAST OF THE DRYLINE AND INTERACT WITH DEEPER LOW LEVEL MOISTURE THE STORMS MAY BECOME SEVERE. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL. HIGH BASED STORMS WILL CONTINUE TO MOVE EASTWARD FROM EASTERN NEW MEXICO EARLY THIS AFTERNOON AS AN UPPER LEVEL STORM SYSTEM APPROACHES. VERY STRONG WINDS JUST ABOVE THE SURFACE MAY MAKE IT TO THE SURFACE UNDER THE HIGH BASED STORMS THAT MOVE INTO THE SOUTH PLAINS AREA FROM NEW MEXICO WIND. WIND GUSTS GENERATED FROM THUNDERSTORMS WEST OF THE CAPROCK MAY APPROACH SEVERE LEVELS THROUGH MID AFTERNOON. NON PRECIPITATION VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN PANHANDLE AND SOUTH PLAINS THIS AFTERNOON AND EVENING AS A STRONG UPPER LEVEL LOW PASSES JUST NORTH OF THE REGION. SUSTAINED WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS OVER 55 MPH WILL BE POSSIBLE. AREAS OF BLOWING DUST WILL ACCOMPANY THESE VERY STRONG WINDS. FURTHER EAST ACROSS THE LOW ROLLING PLAINS...SURFACE WINDS OF 30 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED. FOR FURTHER DETAILS PLEASE REFER TO THE HIGH WIND WARNING/WIND ADVISORY PRODUCT (LBBNPWLBB) ISSUED BY THIS OFFICE. FIRE WEATHER HIGH FIRE DANGER WILL ALSO EXIST ACROSS THE SOUTHERN PANHANDLE AND SOUTH PLAINS TODAY WITH THE EXPECTED STRONG WINDS AND AFTERNOON RELATIVE HUMIDITIES DECREASING TO AROUND 10 PERCENT. THE POTENTIAL FOR FIRES WILL BE EXTREME. FOR FURTHER DETAILS PLEASE REFER TO THE RED FLAG WARNING (LBBRFWLBB) ISSUED BY THIS OFFICE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING ACROSS THE LOW ROLLING PLAINS. SECURE ANY LOOSE ITEMS...SUCH AS LAWN FURNITURE AND TRASH CANS...THAT COULD BECOME FLYING DEBRIS. DRIVERS OF VANS...TRUCKS...CAMPERS ...TRAILERS AND OTHER HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS.
The national radar mosaic for the moment the first event began.
16 high wind. Local standard time, as filed.
A strong upper level low moved north of the region causing an increase in mid level winds over the South Plains and extreme southwestern Panhandle. These strong winds mixed to the ground behind a dryline that moved east off the Caprock Escarpment by mid afternoon. Sustained winds of 40 to 45 mph with gusts to 60 mph occurred. The surface wind was even higher behind a Pacific cold front that moved through the region during the early evening. Widespread blowing dust decreased visibility to less than 1/2 mile at times. The wind also blew down numerous large tree limbs and power lines, snapped numerous power poles, damaged the roofs of several buildings and produced major damage to the roof of a church.The West Texas Mesonet stations recorded a number of high wind events across the region during the afternoon and evening hours. The measured peak wind gust at each of the stations exceeding high wind criteria follows: 64 mph gust 5 NE Abernathy in Hale County, 60 mph gust 1 NE Amherst in Lamb County, 66 mph gust 6 S Anton in Hockley County, 65 mph gust 2 S Brownfield in Terry County, 62 mph gust 2 NE Dimmitt in Castro County, 67 mph gust 2 NE Floydada in Floyd County, 68 mph gust 2 NE Friona in Parmer County, 67 mph gust 5 SW Graham in Garza County, 62 mph gust 3 N Hart in Castro County, 61 mph gust 3 W Lubbock in Lubbock County, 71 mph gust 4 S Levelland in Hockley County, 66 mph gust 1 NE Morton in Cochran County, 70 mph gust 1 N O'donnell in Lynn County, 71 mph gust 3 N Plains in Yoakum County, 61 mph gust 1 S Plainview in Hale County, 78 mph gust 1 SE Ralls in Crosby County, 69 mph gust Reese Center in Lubbock County, 62 mph gust 7 E Silverton in Briscoe County, 62 mph gust 2 NE Slaton in Lubbock County, 58 mph gust 8 SW Sundown in Hockley County, 65 mph gust 3 NE Tahoka in Lynn County, and a 59 mph gust 2 NE Tulia in Swisher County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348001, 5348002, 5348003, 5348004, 5349584, 5349585, 5349586, 5349587, 5349588, 5349589, 5349590, 5349591, 5349592, 5349593, 5349594, 5349595.